New long-acting bronchodilator use linked to CV risk in COPD patients

Share this content:
Use of long-acting bronchodilators is linked to cardiovascular risks in patients with COPD.
Use of long-acting bronchodilators is linked to cardiovascular risks in patients with COPD.

Patients with chronic obstructive pulmonary disease (COPD) who newly take long-acting β2-agonists (LABAs) or long-acting antimuscarinic antagonists (LAMAs) have an increased risk for cardiovascular events, according to a study published in JAMA Internal Medicine.

Meng-Ting Wang, PhD, of the School of Pharmacy and the National Defense Medical Center in Taiwan, and associates conducted a study in which 284,000 patients with COPD, who had never received LABA or LAMA therapies, were administered LABA or LAMA and monitored for any cardiovascular events.

The main outcomes of this study were the cases of hospital visits (inpatient or emergency care) for coronary artery disease, heart failure, ischemic stroke, or arrhythmia, which were matched to an individualized control. Statistical analysis was used to determine the odds of CVD from LABA and LAMA treatment.

Patients older than age 40 (mean age, 71.1 years) who had either 1 inpatient visit or 2 outpatient visits in 1 year for COPD were eligible for investigation (68.9% of patients were male). Patients had an average follow-up of 2 years for any indications of cardiovascular disease (CVD).

Of the cohort, 37,719 patients were diagnosed with severe CVD (6.6 per 100 person-years) with 146,139 associated controls (70.1% men). New LABA and LAMA use in COPD patients was linked to a 1.50-fold (LABA) and 1.52-fold (LAMA) increase in cardiovascular risks in the first 30 days of treatment. In prevalent LABA or LAMA use, there was either no risk or reduced risk (9% and 12%, respectively). No significant differences were observed between new LABA and new LAMA use when compared with CVD risks.

The authors found that for every 406 newly treated LABA patients there was one severe event of CVD and one in 391 for newly treated LAMA patients. The greatest risk for CVD was within the first 30 days of starting LABA or LAMA treatment.

“We suggest that the use of inhaled long-acting bronchodilators in COPD needs to be carefully assessed, and a thorough cardiovascular physical examination, especially heart rate measurements and electrocardiograms, needs to be performed when prescribing LABAs and LAMAs to patients. Health care professionals should be vigilant for any cardiovascular symptoms during the first 30 days of inhalation therapy,” the authors noted. “We caution physicians to closely monitor new users of LABAs for cardiovascular symptoms.”

Reference

  1. Wang M, Liou J, Lin CW, et al. Association of cardiovascular risk with inhaled long-acting bronchodilators in patients with chronic obstructive pulmonary disease: a nested case-control study. JAMA Intern Med. January 02, 2018. doi:10.1001/jamainternmed.2017.7720
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Cardiovascular Disease Information Center

Sign Up for Free e-newsletters